Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 20, NWS Nashville, TN

February 22, 2012Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 22, 2012, 6:29 PM CST for Cumberland County, Tennessee. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2012, 6:29 PM CST (00:29 UTC)
Expired
Feb 22, 2012, 6:45 PM CST
In force
16 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Cumberland County, TN

The radar

The Knoxville radar (KMRX), 132 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WUUS54 KOHX 230029
SVROHX
TNC035-230045-
/O.NEW.KOHX.SV.W.0020.120223T0029Z-120223T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
629 PM CST WED FEB 22 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...

* UNTIL 645 PM CST

* AT 628 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  FAIRFIELD GLADE...MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN CUMBERLAND COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3598 8492 3608 8493 3610 8484 3610 8483
      3610 8482 3603 8476
TIME...MOT...LOC 0029Z 259DEG 46KT 3604 8487

$$

FORECASTER:
19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 3:29 PM CST, 3 hours earlier.

Area forecast discussion, Feb 22, 3:29 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
329 PM CST WED FEB 22 2012

.DISCUSSION...
LIGHT SHOWER ACTIVITY CONTINUES TO DECREASE IN COVERAGE AND
INTENSITY ACROSS OUR SOUTHERN AND EASTERN COUNTIES. NOT SEEING MUCH
OF ANYTHING UPSTREAM AT THIS POINT. WE ARE SEEING SOME
DESTABILIZATION BUT IT APPEARS TO BE PROGRESSING AT A RATE SLOWER
THAN WHAT THE MODELS EXPECT. THUS...THE TONIGHT PRECIP FCST HAS A
HIGH DEGREE OF UNCERTAINTY. WILL THEREFORE LEAN HEAVILY TOWARD THE
LATEST 18Z RUNS TO GET SOME SORT OF A HANDLE ON TONIGHT'S
FORECAST.

FOR NOW...I AM EXPECTING REDEVELOPMENT AS A SHORTWAVE APPROACHES
FROM THE WEST BY THIS EVENING. AREAS ACROSS EASTERN MIDDLE TN WILL
STAND THE BEST CHANCE OF PRECIP AS THE BETTER MOISTURE SHOULD REMAIN
ACROSS THAT AREA. POPS WILL RANGE FROM 20 WESTERN ZONES...TO 60/70
SOUTHERN PLATEAU. A FEW OF THE STORMS IN THE EAST COULD BE STRONG
WITH SMALL HAIL AND ELEVATED WIND GUSTS.

ON THURSDAY...PARTIAL SUNSHINE WILL COMBINE WITH BREEZY CONDITIONS
AND STRONG WAA. THIS WILL ALLOW TEMPS TO WARM WELL INTO THE 70S.
THIS WILL ALL BE HAPPENING AHEAD OF A RATHER STRONG COLD FRONT WHICH
WILL MOVE THROUGH THURSDAY NIGHT. AHEAD OF THIS FRONT...WE WILL SEE
A RETURN OF SHOWERS AND TSTMS BEGINNING THU AFT ACROSS WESTERN
AREAS. THE BEST CHANCE FOR SHOWERS AND STORMS WILL BE THU EVENING.
THE SFC LOW WILL TRACK ACROSS THE MIDWEST WITH THE ASSOCIATED SFC
FRONT EXTENDING SOUTHWARD. INTENSIFICATION OF THIS SYSTEM WILL OCCUR
AS IT MOVES EASTWARD. THUS...POPS AGAIN WILL BE HIGHEST ACROSS OUR
EASTERN PLATEAU AREAS. THERE IS A SLIGHT RISK OF SVR STORMS ALONG
AND AHEAD OF THE FROPA FOR ALL OF MIDDLE TN.

BEHIND THU NT'S FROPA...IT WILL TURN COLDER WITH TEMPERATURES BACK
DOWN TO JUST BELOW SEASONAL LEVELS THROUGH SATURDAY AS A STRONG UPPER
TROUGH WORKS SLOWLY ACROSS THE EASTERN U.S. A FEW SHOWERS MAY
PERSIST ON FRIDAY WITH PERHAPS A FEW FLURRIES FOR THE PLATEAU FRIDAY
NIGHT.

IN THE EXT FCST...ZONAL PATTERN TO RETURN WITH HEIGHTS ON THE
INCREASE. THIS WILL EQUATE TO A SLOW DAY TO DAY WARMING TREND.
MOISTURE WILL RETURN BY THE MIDDLE OF THE WEEK AS A COLD FRONT OUT
IN THE PLAINS GAINS STRENGTH. WILL INCLUDE 30/40 POPS FOR SHWRS AND
TSTMS TUESDAY INTO WEDNESDAY. OTW...MILD TEMPS TO PERSIST.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      50  75  42  51 /  40  20  60  20
CLARKSVILLE    48  71  38  50 /  20  20  40  20
CROSSVILLE     45  73  45  48 /  60  10  70  30
COLUMBIA       51  75  43  54 /  40  20  60  20
LAWRENCEBURG   50  75  42  56 /  20  20  60  20
WAVERLY        49  73  39  51 /  20  20  40  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Feb 22, 5:20 AM CST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
520 AM CST WED FEB 22 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-231130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
520 AM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY FOR
LOCATIONS ALONG AND SOUTH OF A LINE FROM PERRY COUNTY...TO
DAVIDSON COUNTY...TO PICKETT COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF THE MID-
STATE REGION FROM THURSDAY AFTERNOON THROUGH THURSDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

05

In the hours before

Special weather statement, Feb 22, 5:27 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CST WED FEB 22 2012

TNZ063-065-077-078-080-230015-
CANNON-COFFEE-VAN BUREN-WARREN-WHITE-
527 PM CST WED FEB 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...COFFEE...VAN BUREN...
WARREN AND WHITE COUNTIES...

AT 518 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF WOODBURY...MOVING EAST NORTHEAST
AT 55 MPH.

HEAVY DOWNPOURS AND DANGEROUS LIGHTNING STRIKES CAN BE EXPECTED WITH
THIS STORM. IN ADDITION...SMALL HAIL...AND WINDS 30 TO 40 MPH ARE
ALSO POSSIBLE. THIS STORM IS EXPECTED TO MAINLY AFFECT AREAS NORTH
OF CENTERTOWN...MCMINNVILLE...AND SPENCER.

LAT...LON 3579 8527 3573 8527 3561 8606 3577 8610
      3585 8572 3583 8565 3585 8563 3585 8567
      3595 8525

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:08 PM CSTSevere Thunderstorm WarningOHXGrundy26 min
Feb 23, 3:48 AM CSTWind AdvisoryOHXBedford, Benton, Cannon, Cheatham, Clay, Coffee and 33 more16 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.